Georgia, 2008

Damaging Winds in Georgia, June 22, 2008

June 22, 2008 · NWS CHS · 2 events in 2 counties and zones

A cold front in combination with the sea breeze in a highly unstable environment resulted in scattered severe thunderstorms across southern South Carolina and southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cold front in combination with the sea breeze in a highly unstable environment resulted in scattered severe thunderstorms across southern South Carolina and southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 22, 1:32 PM EST, 14 minutes earlier.

Area forecast discussion, Jun 22, 1:32 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
232 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE WILL MEANDER OVER CENTRAL/EASTERN SOUTH
CAROLINA AND GEORGIA THROUGH TONIGHT...THEN PUSH TOWARD THE COAST
MONDAY BEFORE SLOWLY PUSHING THROUGH THE AREA AND OFFSHORE MONDAY
NIGHT INTO TUESDAY. HIGH PRESSURE WILL GRADUALLY DEVELOP OVER THE
AREA DURING THE MIDDLE AND LATTER PORTION OF THE WEEK...AS A
TROUGH DEVELOPS E OF THE APPALACHIANS.

&&

.NEAR TERM /THROUGH TONIGHT/...
THE SEVERE THREAT SHOULD DIMINISH THIS EVENING DUE TO LOSS OF
HEATING ALTHOUGH CANNOT RULE OUT SOME ISOLATED SEVERE STORMS
OVERNIGHT DUE TO LINGERING INSTABILITY...LEFTOVER BOUNDARIES AND
ADDITIONAL SHORTWAVE ENERGY APPROACHING FROM THE WEST. WILL TREND
POPS FROM 50S EARLY TO 30S/40S LATE. THERE COULD ALSO BE SOME
PATCHY FOG LATE.

TEMPS WILL BOTTOM OUT AROUND 70 MOST LOCALES.

&&

.SHORT TERM /MONDAY/...
THE WET PATTERN WILL CONTINUE THROUGH AT LEAST MON AS THE AREA
REMAINS ON THE E SIDE OF AN UPPER TROUGH AND APPROACHING FRONTAL
BOUNDARY. ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE AND THE
STORM PREDICTION CENTER HAS PLACED OUR AREA IN A SLIGHT RISK FOR
SEVERE STORMS. HIGHS WILL ONCE AGAIN REACH NEAR 90 DEGREES IN MOST
LOCALES AWAY FROM THE COAST.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE LAST OF THE SHORT WAVES ALOFT THAT HAVE BEEN CONSISTENTLY MOVING
THROUGH FINALLY LOOKS TO BE MONDAY NIGHT AND EARLY TUESDAY. AS IT
DOES SO...THE PERSISTENT LONG WAVE TROUGH OVER THE ERN STATES WILL
FINALLY LIFT OUT AND BE REPLACED BY ZONAL FLOW ALOFT THROUGH LATE IN
THE WEEK. THIS ALONG WITH A DECREASE IN MOISTURE WILL ALLOW FOR NOT
ONLY A DECREASE IN BOTH THE STRENGTH AND COVERAGE OF CONVECTION...BUT
ALSO FOR HOTTER TEMPS DURING THE MID AND LATE WEEK.

FOR MONDAY NIGHT...MOST OF THE DAYTIME CONVECTION WILL BE DONE WITH
BY SUNSET. BUT WITH THE RIGHT READ QUAD OF THE 55-65 KT UPPER LEVEL
JET...A 20-30 KT LOW LEVEL JET...A SHORT WAVE ALOFT AND THE
APPROACH OF THE FRONTAL BOUNDARY WE DO NEED TO MAINTAIN SMALL POPS
THROUGH THE NIGHT. MIN TEMPS WILL RANGE FROM SOME UPPER 60S FAR
INLAND TO THE LOWER AND MIDDLE 70S ELSEWHERE.

TUESDAY LOOKS TO BE A QUIETER DAY THAN LATELY REGARDING ANY SHOWERS
AND TSTMS...AS THE REMNANTS OF THE FRONTAL BOUNDARY PUSHES INTO THE
NEARBY ATLC AND DISSIPATES. WITH BOTH WARMER MID LEVEL
TEMPS...SINKING MOTION WITH THE LEFT REAR QUAD OF THE UPPER
JET...LIMITED MOISTURE /PWATS UNDER 1.25 INCHES IN MANY LOCATIONS/
AND WEAK INSTABILITY...RAIN CHANCES LOOK NO MORE THAN 20 PERCENT.
BEST LIFT LOOKS TO BE ALONG THE SEA BREEZE BOUNDARY NEAR THE
COAST...BUT WITH OFFSHORE SYNOPTIC FLOW IT WILL STRUGGLE TO PUSH
MUCH FURTHER INLAND THAN THE US-17 CORRIDOR DURING THE AFTN/EVENING.
IT IS ALONG THIS BOUNDARY THAT WE WILL CONSIDER SMALL POPS. DEW
POINTS WILL MIX DOWN ON TUESDAY WITH THE OFFSHORE FLOW...AND RH
LEVELS INLAND COULD FALL TO LESS THAN 30 PERCENT. WITH RISING
HEIGHTS ALOFT...AND INCREASING 1000-850 THICKNESS...TEMPS WILL CLIMB
INTO AT LEAST THE MID 90S MOST LOCATIONS. EVEN THE BEACHES WILL BE
CLOSE TO 90 AS THE SEA BREEZE DOES NOT FORM UNTIL EARLY OR MID AFTN.

WEDNESDAY THROUGH FRIDAY WE SEE ATLC HIGH PRES OVER OR NEAR THE
FORECAST AREA...WITH A LEE SIDE TROUGH SE OF THE APPALACHIANS. WHILE
THERE IS A LITTLE BETTER INSTABILITY THAN ON TUESDAY...MAIN FORCING
IS A RESULT OF THE SEA BREEZE...AND MOISTURE IS SOMEWHAT LIMITED
WITH PWATS 1.5-1.75 INCHES. THIS LOOKS TO RESULT IN NO MORE THAN
SLIGHT CHANCE POPS NEAR THE SEA BREEZE BOUNDARY...WHICH WOULD BE
DIURNALLY DRIVEN. CONTINUED ZONAL FLOW ALOFT WITH HIGH 1000-850
THICKNESS RESULTS IN TEMPS CLIMBING WELL INTO THE 90S AND THE
POSSIBILITY OF SOME HEAT INDICES 100 OR HIGHER.

FOR NEXT WEEKEND...A RETURN OF GREATER MOISTURE AND PERHAPS WEAK
SHORT WAVES ALOFT WILL MEAN A LITTLE BETTER CHANCE OF PRECIP AND
MAYBE TEMPS A FEW DEGREES LOWER. HOWEVER...HIGHER DEW POINTS AS A
RESULT WOULD MEAN HEAT INDICES OF 100 OR GREATER ARE STILL LIKELY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A CONTINUATION OF THE PAST COUPLE OF DAYS ARE IN STORE FOR THIS
AFTERNOON. ISOLATED SHOWERS/THUNDERSTORMS HAVE BEGUN TO DEVELOP
THIS AFTERNOON AND WITH MANY BOUNDARIES IN THE AREA INCLUDING THE
SEA BREEZE...SOME COULD BECOME STRONG TO SEVERE. EXPECT ACTIVITY
TO STAY WEST OF THE TERMINALS BUT CAN/T RULE OUT A VICINITY
THUNDERSTORM. WILL CONTINUE TO MONITOR THE SITUATION AS RADAR
TRENDS BECOME MORE EVIDENT AND AMEND AS NEEDED.

EXPECT VFR CONDITIONS EXCEPT IN/NEAR THUNDERSTORMS. FOG
DEVELOPMENT OVERNIGHT LOOKS MINIMAL AS A SIMILAR REGIME OF THE
PAST FEW DAYS PERSISTS.

EXTENDED AVIATION OUTLOOK...OCNL MVFR CONDITIONS ARE EXPECTED IN
SHRA/TSRA MONDAY...THEN GENERALLY VFR CONDITIONS ARE ANTICIPATED
THE REST OF THE WEEK.

&&

.MARINE...
TONIGHT THROUGH MONDAY...S/SW WINDS AROUND 15 KT WITH GUSTS TO 20
KT ARE EXPECTED TO PREVAIL THROUGH TONIGHT ACROSS ALL WATERS
AHEAD OF AN INLAND TROUGH OF LOW PRESSURE. SEAS WILL MAINLY BE
2-4 FT THROUGH TONIGHT...HIGHEST BEYOND 20 NM OUT.

MONDAY NIGHT THROUGH FRIDAY...THE FRONTAL BOUNDARY THAT HAS PERSISTED IN
AND NEAR THE AREA THE PAST SEVERAL DAYS WILL BEGIN TO PUSH E AND
SE MONDAY NIGHT. AHEAD OF THE FRONT A 20-25 KT LLJ WILL DEVELOP
ACROSS THE MARINE AREA INTO EARLY TUESDAY...ALLOWING FOR THE
TYPICAL S-SW NOCTURNAL SURGE ACROSS THE COASTAL WATERS. WINDS WILL
REACH NEAR 20 KT OR EVEN A LITTLE HIGHER OVER THE ATLC...AND CLOSE
TO 15 KT IN CHARLESTON HARBOR. SEAS WILL BUILD TOWARD 4 OR 5
FT...BUT CURRENT INDICATIONS ARE THAT WE REMAIN JUST BELOW ANY SCA
CRITERIA.

ON TUESDAY THE WEAK FRONTAL BOUNDARY BECOMES DIFFUSE AS IT PUSHES
INTO THE MARINE AREA...AND LOOKS TO DISSIPATE DURING THE DAY.
OFFSHORE WINDS IN WAKE OF THE FRONT WILL BECOME ONSHORE AGAIN IN THE
AFTN/EVENING WITH THE SEA BREEZE...BUT NO MORE THAN 10 OR 15 KT BY
LATE IN THE DAY.

ATLC HIGH PRES WILL THEN EXTEND W ACROSS N FL AND S GA THROUGH LATE
IN THE WEEK. THIS WILL RESULT IN THE TYPICAL SWLY SYNOPTIC
FLOW...WITH VEERING WINDS AT NIGHT/MORNING AND BACKING WINDS DURING
AFTN/EVENING. WIND SPEEDS WILL BE CAPPED AT 15 KT AND SEAS AT 3 OR 4
FT...ALTHOUGH WILL NEED TO CLOSELY WATCH FOR SLIGHTLY HIGHER
CONDITIONS WITH THE SEA BREEZE DURING THE AFTN/EVENING HOURS...AND
WITH SUBTLE SURGES AT NIGHT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

RJB/33
Hazardous weather outlook, Jun 22, 3:33 AM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
433 AM EDT SUN JUN 22 2008

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-230845-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
433 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS...CONDITIONS WILL AGAIN FAVOR SCATTERED THUNDERSTORMS
ACROSS MUCH OF SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA
TODAY AND INTO TONIGHT. SOME OF THESE STORMS...ESPECIALLY IN
SOUTHEASTERN SOUTH CAROLINA AND AREAS OF SOUTHEAST GEORGIA ALONG
THE SAVANNAH RIVER COULD BECOME SEVERE. THE MAIN HAZARDS
ASSOCIATED WITH SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL
POSSIBLY IN EXCESS OF QUARTER SIZE. THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE FROM 1 PM UNTIL 8 PM.

IN ADDITION...THUNDERSTORMS TODAY WILL BE CAPABLE OF PRODUCING
DEADLY LIGHTNING AND TORRENTIAL RAINFALL THAT COULD RESULT IN
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS...THE COMBINATION OF A POTENT UPPER LEVEL
DISTURBANCE AND A SURFACE COLD FRONT WILL APPROACH THE SOUTHEAST
COAST MONDAY INTO TUESDAY. THESE DISTURBANCES...WORKING WITH THE
AFTERNOON SEA BREEZE AND A CONTINUED UNSTABLE AIRMASS...MAY LEAD TO
A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHERN SOUTH CAROLINA
AND SOUTHEAST GEORGIA MONDAY AFTERNOON AND EVENING. THE MAIN HAZARDS
FROM THE STRONGEST STORMS THAT DEVELOP WILL BE GUSTY WINDS...HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL.

SHOULD THE SURFACE AND UPPER LEVEL DISTURBANCES BE SLOWER TO MOVE
OFFSHORE ON TUESDAY...THE RISK OF STRONG TO SEVERE THUNDERSTORMS
WILL ALSO BE PRESENT TUESDAY MORNING INTO EARLY TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

MTE/JPC

In the hours before

Local storm report, Jun 22, 7:52 AM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
852 AM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             N KELLER                31.84N 81.25W
06/21/2008  E0.75 INCH       BRYAN              GA   TRAINED SPOTTER

&&

33
Local storm report, Jun 22, 10:17 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1117 AM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 NNE COLLEGE PARK      33.08N 80.06W
06/21/2008  E0.75 INCH       BERKELEY           SC   PUBLIC

            DIME TO PENNY SIZED HAIL ON CYPRESS GARDENS ROAD.

&&

33
Special weather statement, Jun 22, 1:36 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
236 PM EDT SUN JUN 22 2008

SCZ045-221900-
BERKELEY-
236 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BERKELEY COUNTY
THROUGH 300 PM EDT...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR BLACK CREEK...OR
ABOUT 17 MILES NORTHWEST OF MONCKS CORNER...MOVING EAST AT 17 MPH.

AREAS IN AND AROUND BONNEAU BEACH...CROSS...MONCKS CORNER AND
PINOPOLIS WILL BE IMPACTED THROUGH 300 PM EDT. THIS STORM WILL POSE
A RISK TO ANYONE ON LAKE MOULTRIE. BOATERS SHOULD SEEK SAFE HARBOR
IMMEDIATELY.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.
Special weather statement, Jun 22, 1:36 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
236 PM EDT SUN JUN 22 2008

GAZ087-088-221900-
JENKINS-SCREVEN-
236 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY AND SCREVEN COUNTY
THROUGH 300 PM EDT...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR MILLEN...MOVING EAST
AT 14 MPH.

AREAS IN AND AROUND BUTTS...EMMALANE...MILLEN...SCARBORO AND
WOODCLIFF WILL BE IMPACTED THROUGH 300 PM EDT.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

The radar

The Charleston,SC radar (KCLX), 84 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jenkins

When
June 22, 1:46 PM EST
Where
Jenkins County, 0.58 mi E of Millen
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.800, -81.920

Trees and power lines were reported down 2 miles east of Millen, Georgia.

Thunderstorm Wind, Screven

When
June 22, 1:55 PM EST
Where
Screven County, 0.9 mi NW of Woodcliff
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.740, -81.760

Trees and power lines were reported down on Bay Branch Road and on Deer Run Road near Rocky Ford Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120569, 120571.